Purchase this article with an account.
S. Vistamehr, R.A. Adelman; A Study of Ethambutol Neuroretinopathy . Invest. Ophthalmol. Vis. Sci. 2003;44(13):4950.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Purpose: To study the clinical and electrophysiological findings of ethambutol retinal toxicity. Methods: Retrospective study of our findings and meta-analysis of previous studies of ethambutol toxicity with retinal involvement. Results: Clinical findings of 65 eyes with ethambutol toxicity were reviewed. Fundus abnormalities include retinal hemorrhages in 7 eyes, retinal pigmentary changes in 4 eyes, macular edema in 2 eyes, papillary hyperemia in 14 eyes and optic disc atrophy in 6 eyes. Electrophysiological studies of 114 eyes with ethambutol toxicity showed abnormal ERG in 64 eyes and abnormal EOG in 13 eyes. Conclusions: High dose ethambutol may cause retinal toxicity in addition to the well-known toxic optic neuropathy. Ethambutol retinal toxicity may present with retinal hemorrhage, pigmentary changes and abnormal ERG and EOG. Electrophysiologic tests may be abnormal despite a normal fundus examination. These clinical and electrophysiological evidence are suggestive of ethambutol ocular toxicity being a neuroretinopathy.
This PDF is available to Subscribers Only